Stevens-Johnson syndrome is a rare but serious disorder that affects the skin, mucous membrane, genitals and eyes.
The mucous membrane is the soft layer of tissue that lines the digestive system from the mouth to the anus, as well as the reproductive organs and eyeballs.
It is usually caused by an unpredictable adverse reaction to certain medications. It can also sometimes be caused by an infection.
The syndrome often begins with flu-like symptoms, followed by a red or purple rash that spreads and forms blisters. The affected skin eventually dies and peels off.
Stevens-Johnson syndrome is a medical emergency that requires treatment in hospital, often in intensive or a burns unit.
- feeling generally unwell
- high temperature
- joint pain
- a cough
- a rash that looks like a target
- facial swelling
- crusty sores and blistering
Hospital treatment is required immediately.
Treatment while in hospital may include:
- strong painkillers
- cold compress against the skin
- moisturising affected skin
- fluid replacement
- eye drops and ointment
Girl left covered in burns and blisters that glued her eyes shut after suffering allergic reaction to PAINKILLERS